Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 209, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2008, 9:32 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2008, 9:32 PM CDT (02:32 UTC)
- Expired
- May 31, 2008, 9:59 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Chautauqua County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 6:22 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4351 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 8.3
- Supercell composite
- 36.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:39 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 31, 6:39 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 639 PM CDT SAT MAY 31 2008 .UPDATE... .AVIATION... FOR THE 00Z TAF SUITE. CONVECTION BEGINNING TO DEVELOP OVER SOUTH CENTRAL AND SOUTHEAST KS THIS EVENING...AND EXPECT THIS CONVECTION TO DRIFT TOWARDS KCNU AS THE EVENING PROGRESSES. SO WILL CARRY SOME VCTS IN THIS AREA FROM 02-06Z/SUN. FOCUS THEN SHIFTS TO NOCTURNAL CONVECTION THREAT OVER SOUTH CENTRAL KS AFTER 08Z/SUN. THIS CONVECTION CHANCE WILL BE PRIMARILY OVER THE KICT/KHUT SITES INITIALLY. SO HAVE INCLUDED A TEMPO GROUP FOR THIS THREAT WITH SOME MVFR CEILINGS IN AND NEAR THE TSRA. EXPECT THIS CONVECTION TO SLOWLY SHIFT EAST INTO SOUTHEAST KS BY 18Z...SO WILL ADD ANOTHER VCTS GROUP FOR KCNU DURING THE DAY ON SUNDAY. KETCHAM && .PREV DISCUSSION... /ISSUED 253 PM CDT SAT MAY 31 2008/ DISCUSSION... FORECAST CONCERNS...HEAVY RAINFALL/SEVERE WEATHER POTENTIAL WITH ANOTHER MCS TONIGHT INTO SUNDAY MORNING... COULD BE A REPEAT PERFORMANCE TONIGHT INTO SUNDAY MORNING WITH ANOTHER SEVERE EPISODE OF VERY LARGE HAIL AND LOCALLY HEAVY RAINFALL. VERY UNSTABLE ELEVATED CAPES GREATER THAN 2200 J/KG ROOTED AROUND 800 MB WILL FOCUS ALONG FRONT FROM SOUTHWEST INTO SOUTH CENTRAL KANSAS. THE GFS/NAM AGAIN SHOW FOCUSED LIFT UP THRU 700MB WITHIN THIS ZONE INTO WEST CENTRAL KANSAS...WHERE THE LATE NIGHT CONVECTION SHOULD ORIGINATE. THE STEERING FLOW WOULD THEN TAKE THIS SOUTHEAST ACROSS MUCH OF THE FORECAST AREA SOUTH OF I-70 INTO THE EARLY MORNING HOURS OF SUNDAY. THE STRONG DEEP LAYER SHEAR AND VERY UNSTABLE ELEVATED AIRMASS WILL SUPPORT ROTATING STORMS WITH POTENTIALLY VERY LARGE HAIL AGAIN. SOME BACK BUILDING AND REPEAT/TRAINING ECHOES EXPECTED AGAIN...WHICH WILL ALSO PROMOTE HEAVY RAINFALL OVER SOME OF THE SAME AREAS FROM LAST NIGHT. FLASH FLOOD GUIDANCE IS RATHER LOW AND WILL HOIST A FLOOD WATCH FOR AREAS SOUTH OF I-70 UNTIL 21Z SUNDAY. SIMILAR TO THIS MORNING...THE NOCTURNAL CONVECTION WILL SHIFT INTO PRIMARILY SOUTHEAST KANSAS BY LATE MORNING ON SUNDAY...BEFORE WEAKENING OR SHIFTING SOUTHEAST OF THE AREA. WITH THE EXPECTED MCS AND REMNANT DEBRI POSSIBLY LASTING A BIT LONGER INTO SUNDAY...HAVE CONTINUED TO CUT MAX TEMPS BACK A BIT MORE...ESPECIALLY SOUTHEAST KANSAS. ANOTHER NOCTURNAL/EARLY MORNING MCS COULD AGAIN EVOLVE FURTHER NORTH ON SUNDAY NIGHT/MONDAY MORNING AS FRONT BEGINS TO LIFT NORTH...ORIGINATING AND AFFECTING PRIMARILY CENTRAL KANSAS BEFORE SHIFTING EAST INTO THE MISSOURI VALLEY. OUTSIDE OF THE LARGER NOCTURNAL EVENTS...SOME LATE DAY SEVERE CONVECTION IS ALSO POSSIBLE ON SUNDAY EVENING...THOUGH MODE AND INITIATION WILL BE PREDICATED ON MESO EFFECTS OF PRIOR CONVECTION AND LOW LEVEL BOUNDARIES IN THE AREA. OTHERWISE...TEMPS LOOK TO WARM MORE NOTICEABLY BY MONDAY AFTERNOON ACROSS SOUTH CENTRAL KANSAS...WITH CAPPING INVERSION EXPECTED TO LIMIT CONVECTIVE CHANCES INTO MONDAY NIGHT. WITH FOCUS ON THE POTENTIAL FOR MORE SIGNIFICANT WEATHER IN THE SHORT TERM...LITTLE CHANGE TO THE OUTER PERIODS OF THE FORECAST. THE MEDIUM RANGE CONTINUES TO SHOW A RATHER DEEP UPPER TROF MOVING FROM THE ROCKIES INTO THE PLAINS ON THURSDAY...WHICH MAY PROVIDE RELATIVELY BETTER CHANCES FOR STORMS/SEVERE WEATHER AGAIN BY THEN. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 82 66 91 / 60 60 50 50 HUTCHINSON 63 82 64 90 / 60 50 60 60 NEWTON 63 81 64 89 / 60 50 60 60 ELDORADO 63 80 65 89 / 60 60 60 60 WINFIELD-KWLD 64 83 66 91 / 60 60 40 40 RUSSELL 60 83 62 89 / 40 30 60 60 GREAT BEND 61 82 62 90 / 50 30 60 60 SALINA 61 84 63 88 / 30 30 60 60 MCPHERSON 62 83 63 89 / 50 50 60 60 COFFEYVILLE 64 81 67 89 / 60 60 40 40 CHANUTE 63 80 66 87 / 60 60 50 50 IOLA 62 81 66 86 / 40 50 60 60 PARSONS-KPPF 64 80 66 89 / 60 60 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ047-050>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, May 31, 4:49 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 449 PM CDT SAT MAY 31 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 449 PM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ANOTHER CLUSTER OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS THE AREA BY LATE THIS EVENING...AND AFFECT MUCH OF THE AREA OVERNIGHT. THE GREATEST RISK FOR VERY LARGE HAIL...UP TO BASEBALL SIZE AND LOCALLY DAMAGING WINDS TO 70 MPH...WILL AFFECT AREAS SOUTH OF A GREAT BEND TO MCPHERSON TO IOLA LINE. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED IN THIS AREA...WHICH MAY RESULT IN LOW-LAND FLOODING. THERE IS ALSO THE POSSIBILITY OF A BRIEF TORNADO BEFORE MIDNIGHT...MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND HEAVY RAINFALL MAY LINGER ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH SUNDAY MORNING. OTHERWISE...THERE WILL BE A CHANCE FOR ADDITIONAL STORMS...SOME POSSIBLY SEVERE...ACROSS THE ENTIRE AREA BY SUNDAY EVENING INTO SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN RISKS THOUGH A TORNADO WILL BE POSSIBLE FOR AREAS WEST OF THE KANSAS TURNPIKE ON SUNDAY EVENING. CHANCES FOR THUNDERSTORMS WILL REMAIN ACROSS THE AREA PERIODICALLY FOR MUCH OF NEXT WEEK. HOWEVER THE NEXT BEST CHANCE FOR SEVERE WEATHER LOOKS TO ARRIVE BY THURSDAY...AND PERHAPS CONTINUING INTO FRIDAY. PLEASE CHECK BACK FOR LATER OUTLOOKS AS DETAILS BECOME CLEARER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TONIGHT...MAINLY BEFORE MIDNIGHT...FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS. SPOTTERS MAY BE NEEDED AGAIN ON SUNDAY EVENING ACROSS MUCH OF THE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Local storm report, May 31, 4:15 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 4 S DEXTER 37.12N 96.72W
05/31/2008 M4.25 INCH COWLEY KS EMERGENCY MNGR
&&
KEDSpecial weather statement, May 31, 6:03 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 603 PM CDT SAT MAY 31 2008 KSZ093-098-312330- CHAUTAUQUA-COWLEY- 603 PM CDT SAT MAY 31 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA AND COWLEY COUNTIES... AT 600 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHWEST OF CEDAR VALE...OR 24 MILES WEST OF SEDAN...AND MOVING NORTHEAST AT 25 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, May 31, 8:15 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 815 PM CDT SAT MAY 31 2008 KSZ095-096-010145- NEOSHO-WILSON- 815 PM CDT SAT MAY 31 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO AND WILSON COUNTIES... AT 813 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR THAYER...OR 12 MILES NORTHEAST OF NEODESHA AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZED HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS THUNDERSTORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE THUNDERSTORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
Local storm report, May 31, 9:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FUNNEL CLOUD 1 NE PARSONS TRI CITY A 37.34N 95.50W
05/31/2008 LABETTE KS TRAINED SPOTTER
PERSISTENT FUNNEL CLOUD
&&
CDBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 66 min |
| May 31, 8:33 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 57 min |
| May 31, 8:44 PM CDT | Tornado Warning | ICT | Labette, Neosho | 31 min |
| May 31, 9:12 PM CDT | Tornado Warning | ICT | Labette, Montgomery, Neosho, Wilson | 63 min |
| May 31, 9:34 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 56 min |
| May 31, 10:00 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 60 min |
| May 31, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 17 min |
| May 31, 10:40 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 6 hr |
| May 31, 11:29 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 61 min |
| May 31, 11:48 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 57 min |
| Jun 1, 12:02 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 58 min |
| Jun 1, 12:30 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 41 min |
| Jun 1, 12:47 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 43 min |
| Jun 1, 12:51 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 54 min |
| Jun 1, 1:00 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 15 min |
| Jun 1, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 41 min |
| Jun 1, 2:13 AM CDT | Areal Flood Warning | ICT | Wilson | 40 min |
| Jun 1, 2:36 AM CDT | Flash Flood Warning | ICT | Neosho, Wilson | 116 min |
| Jun 1, 4:40 AM CDT | Areal Flood Warning | ICT | Neosho, Wilson | 5 hr |
| Jun 1, 5:37 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Jun 1, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 53 min |
| Jun 1, 6:27 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| Jun 1, 6:33 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 19 min |
| Jun 1, 6:48 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 57 min |
| Jun 1, 6:56 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Jun 1, 7:12 AM CDT | Areal Flood Warning | ICT | Harper, Kingman, Sumner | 6 hr |
| Jun 1, 7:23 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 50 min |
| Jun 1, 7:36 AM CDT | Areal Flood Warning | ICT | Cowley | 5 hr |
| Jun 1, 7:42 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 32 min |
| Jun 1, 7:51 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 23 min |
| Jun 1, 10:31 AM CDT | River Flood Warning | ICT | Cowley | 23 hr |
| Jun 1, 12:02 PM CDT | Areal Flood Warning | ICT | Wilson | 10 hr |
| Jun 1, 12:52 PM CDT | Areal Flood Warning | ICT | Sumner | 5 hr |
| Jun 1, 2:29 PM CDT | River Flood Warning | ICT | Labette, Neosho | 18 hr |
| Jun 1, 3:50 PM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.